Alert archive / Tennessee / Flash Flood Warnings in 2014
Flash Flood Warning 122, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 18, 2014, 12:38 PM CDT for 5 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2014, 12:38 PM CDT (17:38 UTC)
- Expired
- Aug 18, 2014, 3:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crockett County, TN, Haywood County, TN, Lauderdale County, TN, Madison County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 57 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 12:45 PM CDT | FLASH FLOOD | 1 Ne Ripley, TN | LAW ENFORCEMENT BLOCKING ROADS AROUND AND IN THE AUTUMN HILLS COMMUNITY. HIGHWAY 19 GOING EAST IS FLOODING. |
| Aug 18, 2:14 PM CDT | FLASH FLOOD | 5 Nw Brownsville, TN | ROAD CLOSED AT INTERSECTION OF HWY 19 AND OLD HWY 19 WEST DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 5.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 533 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
845
WGUS54 KMEG 181738
FFWMEG
TNC033-075-097-113-167-182030-
/O.NEW.KMEG.FF.W.0122.140818T1738Z-140818T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1238 PM CDT MON AUG 18 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
NORTHERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
WEST CENTRAL MADISON COUNTY IN SOUTHWEST TENNESSEE...
EXTREME NORTH CENTRAL TIPTON COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 330 PM CDT
* AT 1237 PM CDT...DOPPLER RADAR ESTIMATES 5 INCHES OR MORE OF
RAINFALL HAS OCCURRED OVER THE PAST 24 HOURS. SHOWERS AND
THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 2 TO 4 INCHES OF RAIN OVER
THE NEXT 3 HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIPLEY AND
BROWNSVILLE.
THIS WARNING ALSO INCLUDES AREAS NEAR CHISHOLM LAKE AND OPEN LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3588 8967 3589 8965 3573 8898 3552 8908
3566 8983 3581 8978 3581 8973 3582 8970
3584 8971 3586 8976 3590 8975 3591 8971
$$
30What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 10:14 AM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 18, 10:14 AM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1014 AM CDT MON AUG 18 2014 .DISCUSSION... SKIES ARE PARTLY CLOUDY ACROSS MUCH OF THE FORECAST AREA THIS MORNING WITH TEMPERATURES RANGING FROM THE MID 70S TO LOWER 80S. A LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING ACROSS SOUTHWEST SECTIONS OF THE FORECAST AREA THIS MORNING WITH A FEW THUNDERSTORMS ALSO MOVING OVER NORTHERN SECTIONS. THE ACTIVITY OVER SOUTHWEST SECTIONS OF THE FORECAST AREA HAS BEEN DECREASING IN INTENSITY OVER THE PAST HOUR OR SO. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON. CURRENT FORECAST LOOKS GOOD AND NO UPDATES ARE NEEDED AT THIS TIME. ARS && .PREV DISCUSSION... /ISSUED 705 AM CDT MON AUG 18 2014/ DISCUSSION... A CONVECTIVE OUTFLOW BOUNDARY REMAINS STRETCHED ACROSS NORTHEAST ARKANSAS INTO NORTHWEST TENNESSEE EARLY THIS MORNING. LOW LEVEL WEST SOUTHWEST FLOW OVER THE REGION OF ABOUT 30 KTS WILL CONTINUE TO SUPPORT THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND TO THE SOUTH OF THE OUTFLOW BOUNDARY THROUGH EARLY THIS MORNING. CONSIDERING THE ORIENTATION OF THE LOW LEVEL FLOW INTO THE WEST SIDE OF DEVELOPING THUNDERSTORM CLUSTERS...THIS SETUP SHOULD YIELD THE POTENTIAL FOR BACKBUILDING CONVECTION...ALONG WITH HEAVY RAINFALL AND ENHANCED LOCALIZED FLASH FLOOD POTENTIAL. THE GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD OCCUR LATER TODAY ACROSS THE SOUTHERN HALF OF THE MID SOUTH AS A MID LEVEL SHORTWAVE DISTURBANCE MOVES EAST FROM THE ARKLATEX ACROSS SOUTHERN PORTIONS OF THE REGION. THIS DISTURBANCE SHOULD COMBINE WITH AN INCREASINGLY UNSTABLE ATMOSPHERE CHARACTERIZED BY MIXED LAYER CAPE VALUES IN EXCESS OF 2000 J/KG AND AN UNCAPPED ATMOSPHERE TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS EAST ARKANSAS AND NORTH MISSISSIPPI. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE SOUTH OF INTERSTATE 40 WITH THE POTENTIAL FOR LOCALIZED DAMAGING WIND GUSTS. IN ADDITION...THERE WILL BE THE POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLASH FLOODING AS THE AIRMASS REMAINS VERY MOIST WITH PWATS IN EXCESS OF 2 INCHES. PLAN TO MENTION THIS POTENTIAL IN THE LATEST HWO. SHOWERS AND THUNDERSTORMS SHOULD SHIFT EAST OF THE AREA LATER TONIGHT. ANOTHER MID LEVEL SHORTWAVE WILL EJECT FROM THE CENTRAL HIGH PLAINS TONIGHT INTO THE MIDDLE MISSISSIPPI VALLEY ON TUESDAY IN NORTHWEST FLOW ALOFT. THE ATMOSPHERE SHOULD BECOME MODERATELY TO STRONGLY UNSTABLE ON TUESDAY DUE TO MOIST LOW LEVEL CONDITIONS AND SURFACE HEATING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS NORTHERN PORTIONS OF THE MID SOUTH. CONSIDERING THE AMOUNT OF INSTABILITY EXPECTED...A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL POSSIBLE. ANY STORMS SHOULD SHIFT SOUTHEAST OF THE REGION BY TUESDAY NIGHT. UPPER LEVEL RIDGING WILL BUILD INTO THE MID SOUTH WEDNESDAY WHICH SHOULD SUPPRESS CONVECTIVE POTENTIAL AND LEAD TO HOTTER AND HUMID WEATHER CONDITIONS. THE UPPER RIDGE WILL STRENGTHEN OVER THE REGION THROUGH THE END OF THE WEEK AND INTO NEXT WEEKEND WITH DRY WEATHER ALONG WITH HOT AND HUMID CONDITIONS. IN FACT...BEGINNING WEDNESDAY AND CONTINUING INTO NEXT WEEKEND THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY MAY LEAD TO HEAT INDEX VALUES TOPPING 105 DEGREES IN MANY LOCATIONS. HEAT ADVISORIES WILL LIKELY BE NEEDED FOR MUCH OF THE EXTENDED FORECAST PERIOD. RELIEF FROM THE LATE SUMMER HEAT MAY NOT ARRIVE UNTIL SOMETIME NEXT WEEK. JLH && .AVIATION... 12Z TAF CYCLE AN UPPER LEVEL DISTURBANCE WILL BE MOVING THROUGH THE MID-SOUTH THROUGH MONDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. BETTER TSRA COVERAGE WILL EXIST FOR OUR SOUTHERNMOST SITES THROUGHOUT THE DAY. LOW CLOUDS THIS MORNING MAY CAUSE FOR SOME MVFR CONDITIONS AT KMEM BUT SHOULD MIX OUT QUICKLY WHEN THE SUN RISES. FOG SHOULD LIFT AT KMKL BY 14Z. ANOTHER UPPER LEVEL DISTURBANCE WILL SWING THROUGH NORTHERN PORTIONS OF THE REGION TONIGHT CAUSING INCREASED MOISTURE FOR KMKL...SO ANOTHER ROUND OF FOG MAY FORM. WINDS WILL BE FROM THE SOUTH THROUGHOUT THE TAF CYCLE MAINLY BETWEEN 5-10 KTS. JPM3 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 18, 4:15 AM CDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 415 AM CDT MON AUG 18 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-191115- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 415 AM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MID SOUTH TODAY. THE HIGHEST POTENTIAL FOR STRONG TO SEVERE STORMS WILL BE ACROSS SOUTHERN PORTIONS OF THE MID SOUTH. THE PRIMARY THREATS WILL BE LOCALIZED DAMAGING WINDS ALONG WITH HEAVY RAINFALL AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS NORTHERN PORTIONS OF THE MID SOUTH ON TUESDAY. THE PRIMARY THREATS WILL BE DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL. HOT AND HUMID CONDITIONS WILL DEVELOP ACROSS THE MID SOUTH BY MID WEEK AND PERSIST THROUGH NEXT WEEKEND. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL LIKELY RESULT IN HEAT INDEX VALUES IN EXCESS OF 105 DEGREES ACROSS MANY AREAS OF THE MID SOUTH. HEAT ADVISORIES MAY BE NEEDED DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE SOUTHERN HALF OF THE MID SOUTH TODAY AND ACROSS NORTHERN AREAS ON TUESDAY. JLH
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:55 AM CDT | Areal Flood Advisory | MEG | Crockett, Gibson, Haywood, Lauderdale, Madison, Tipton | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.